Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Can prolongled usage of laxative for chronic constifation lead to medical problems?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 1680 Questions
Hi Doctor, I am writing in behalf of my mother. She has chronic constipation, it has been for several years, now it become little worse. she has to take 2 dulcolax tablets plus one aurvedic powder for the bowel movement. She never had a detailed checkup to find the cause of this. Will she face any other medical problem in the future due to the prolonged use of these laxatives? Which specialist we need to consult for this? Please advice. Thanks, XXXX
Posted Fri, 17 Jan 2014 in Constipation
Answered by Dr. Ratnakar Kini 28 hours later
Brief Answer: Detailed answer given below Detailed Answer: Hi XXXXXXX Thanks for posting your query. I am Dr.Ratnakar Kini and I am pleased to assist you. Yes overuse of laxatives is a serious issue. It can lead to complications like electrolyte imbalance and also the large bowel can become ineffective in expelling the feces. You need to consult your gastroenterologist to treat this issue. Let me know if I can assist you further. Regards, Dr.Ratnakar Kini
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor